Immune checkpoint inhibitor-related adverse effects
The frequency of each type of irAE varies with the immune checkpoint inhibitor used and the condition for which it is used. PD-1and PDL-1 inhibitors have a lower incidence of irAE compared to inhibitors of CTLA- 4.
In one recent meta-analysis, colitis was the most frequent severe irAE in patients receiving anti-CTLA-4 antibodies seen in 70% of deaths with those agents, whereas pneumonitis (35%), hepatitis (22%), and neurotoxic effects (15%) were seen in deaths associated with PD-1 or PD-L1 antibodies. The highest fatality rates are associated with irAE-associated myocarditis.
IrAEs of any grade occur in up to 60% of patients receiving ipilimumab (an anti-CTLA-4 Ab), with 10%-30% of these being serious. IrAEs with ipilimumab appear to be dose dependent. Diarrhea and colitis are the most common and occur within 8-12 weeks of starting treatment. Less common irAEs with this therapy include pruritus, hepatitis, and endocrinopathies.
IrAEs related to PD-1 inhibitors are less frequent in comparison. Only 10% will have severe irAEs. Less-severe irAEs such as fatigue, headache, arthralgias, rash, pruritus, pneumonitis, diarrhea, and/or colitis and endocrinopathies occur in between 5%-20% and within the first 6 months of therapy. The most common irAEs with nivolumab were endocrinopathies (thyroiditis), pneumonitis, hepatitis, diarrhea, and colitis.
Numerous cutaneous side effects of immune checkpoint inhibitors have been recognized. Morbilliform eruptions are more common with anti-CTLA-4 therapy than with anti-PD-1 and anti-PDL-1 inhibitors with a median time to onset of 2 months. Pruritus, eczematous (median time to onset 2 months) and lichenoid eruptions (median onset 4 months), psoriasis, and vitiligo (median onset 5-6 months) have also been seen. Bullous pemphigoid (anti-PD-1, anti-PDL-1 induced, median time to onset 5-6 months) and granulomatous reactions (anti-PD-1 induced) are rarer. A Stevens-Johnson syndrome (SJS) / toxic epidermal necrolysis (TEN)-like generalized bullous eruption is also rare. It may occur up to months after initiation of therapy and may develop in a background of an existing eczematous, lichenoid, urticarial, or morbilliform eruption, often in the setting of the recent addition of another medication such as allopurinol or trimethoprim-sulfamethoxazole. The term progressive immunotherapy-related mucocutaneous eruption (PIRME) has been proposed for this condition with a milder course and good response to systemic corticosteroids.
Related topic: cutaneous adverse effects of anti-PD-1 and anti-PD-L1 therapy
T45.1X5A – Adverse effect of antineoplastic and immunosuppressive drugs, initial encounter
292196008 – Antineoplastic adverse reaction
Differential Diagnosis & Pitfalls
- Exanthematous eruption: drug rash to other agents, viral exanthems
- Colitis: infectious colitis (eg, Clostridioides difficile colitis), inflammatory bowel disease (eg, Crohn disease, ulcerative colitis)
- Hepatitis: viral hepatitis (cytomegalovirus, herpes simplex virus, Epstein-Barr virus), hepatic artery thrombosis
- Pneumonitis: viral, bacterial, atypical bacterial pneumonias, Pneumocystis jirovecii pneumonia
Drug Reaction Data